What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 29, 1:51 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 29, 1:51 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
251 PM EDT Tue Sep 29 2020
.SYNOPSIS...
A cold front that extended from upstate New York to the Florida
panhandle early this afternoon will move slowly east today and
tonight bringing a prolonged period of showers and thunderstorms
to the Mid Atlantic region. Cooler and drier high pressure
builds in for Friday through Sunday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 247PM EDT Tuesday
Our frontal boundary remains stalled along the WV/VA line this
afternoon with low pressure just to our south over the Great Smoky
Mountains. Waves of showers and storms continue to move along the
boundary in a south to north northeasterly direction. Currently as
of 1815z convection is ongoing with what looks like a meso-low
feature across the North Carolina foothills. Out ahead ahead of this
feature and the front there is plenty of storm fuel to work with
Temperatures from Lynchburg to Danville continue to sit around 80
degrees with CAPE values of 1000-2000 j/kg. Bulk effective shear
also remains strong at 40-45 kts good Q-vector forcing and a
strengthening upper jet overhead. With that said, the Storm
Prediction Center, continues to highlight this area in a marginal
risk for severe weather. Locally damaging winds look to be the
primary threat heading into the 4-7pm timeframe especially in areas
east of the US-29 corridor where better instability resides.
Further north into the New River and Roanoke Valley the air is a bit
more stable with limited thunder but some training for ponding of
water.Rainfall amounts of up to 0.75-1.5" have been observed
prompting localized poor drainage flooding concerns. Rain has let up
up somewhat west of these locations as temperatures fall into the
upper 40s and low 50s behind the front.
Life behind the front, shows cold air advection that has already
started in over the western mountains and northern sections of North
Carolina. This will keep temperatures in the 50s and low 60s in
those locations for the rest of the day with lows falling into the
mid to upper 40s. Both hi-res and synoptic guidance depict a bit of
a faster progression of the front to the east as we get beyond 02-
04z Wednesday morning. The GFS is still the fastest here with the
NAM and Euro lagging slightly behind. Best guess at this point looks
to be after 2am from west to east across the area. Some leftover
pockets of light drizzle may be noted especially in areas out toward
the Piedmont. Gusty northwesterly breezes will takeover in the
mountains through the overnight into Wednesday as drier/cooler air
filters in.
Overnight lows look to fall into the mid to upper 40s out west with
low to mid 50s out east. Once again these numbers will be dependent
on the placement and overall passage of the front with the highest
confidence in cooler values west of the I-81 corridor.
Some leftover clouds Wednesday mornings as high pressure takes the
wheel. SKies should clear out quickly by mid to late morning with
sunny skies for the afternoon. Sweater weather returns with cold
air advection draining in as temperatures should recover back into
the upper 60s to low 70s out east and low to mid 60s out west.
Confidence remains moderate to high in the near term with
uncertainty to overall progression of the front as it pushes
east.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 200 PM EDT Tuesday...
Trend to drier/less humid and cooler weather Wed night, though
another trough/shortwave digs across the Ohio Valley Thursday
pushing another front through. Models entertain at least isolated to
scattered showers Thu afternoon/evening mainly east of the
mountains, as flow backs ahead of the front and wave of low pressure
develops along the front across NC.
Expect mainly clear skies Wed night with increasing clouds Thursday
into Thu evening followed clearing Thu night.
Lows Wed night will range from the upper 40s to lower 50s west, to
lower 50s east. Thursday should be milder ahead of the front,
especially east, with highs from the lower to mid 70s east, to lower
to mid 60s west. Cooler air advects in behind the front Thu night,
but the coolest air doesn't arrive til after this period. Lows Thu
night will range from the lower to mid 40s west, to lower 50s east.
Forecast confidence is high for this period.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 200 PM EDT Tuesday...
Broad upper trough stays in place east of the Rockies and should
keep our forecast area in a cool pattern. Strong surface high builds
in by Saturday morning, potentially bringing a frost for portions of
the mountains, maybe even a few 32 or lower in valleys like Burkes
Garden.
Another shortwave digs across the midwest Sunday and models close
off a low over the Ohio Valley by early Monday, with associated
front and surface low pushing across the southern Appalachians. At
the moment models are somewhat different on intensity of surface
features, with the 00z Euro more robust and having a fairly decent
shot of showers by Monday morning with the GFS weaker. Will lean
overall toward a blend of the two until we get closer, so at the
moment look for isolate to scattered shower threat late Sunday night
into Monday, with high pressure again building in Tuesday.
Lows will run about 10 degrees below normal Sat and Sun morning with
30s in the mountains to lower to mid 40s east, then warming into or
through the 40s for Monday and Tuesday morning.
High temps will also run about 10 degrees on average Fri-Sun, then
warm to about 5 degrees below normal early next week. Friday and
Saturday will see highs in the 50s in the mountains, maybe even some
40s in the highest terrain, with 60s east, warming through the 60s
Sunday-Tuesday.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 203 PM EDT Tuesday...
A cold front will continue to slowly push through the area this
afternoon with a wave of low pressure riding along the boundary this
evening into the overnight hours. Predominantly MVFR visibilities at
most of the TAF sites with occasional pockets of IFR and LIFR over
the western mountains from KHSP to KBLF and KBCB. Thunderstorms
continue to be a threat this afternoon over the Virginia and North
Carolina Piedmont since this area remains quite unstable out ahead
of the incoming boundary. Opted to leave in VCTS conditions at KDAN
while adding VCTS at least through the early evening for KLYH. I
also added a TEMPO for TSRA during the 21z-23z window at both of the
aforementioned VCTS TAF sites above especially with ongoing
convection around KUKF and KGEV. Hi-res models such as the NAM3km
and HRRR continue to the worst of the activity though off to our
south and east toward KRIC where the better storm fuel resides.
Besides the rain and storm chances we have the wind to worry about.
Since the front will be slow to pass the overall timing of a wind
shift will remain a bit uncertain. This largely due in part to the
surface wave that looks to ride the boundary from KDAN to east of
KLYH and KCHO late tonight into early Wednesday morning. Hi-res
models and synoptic guidance continue to hint at a passage between
02-04z Wednesday morning which means a northwesterly wind shift won't
takeover at the eastern TAF Sites of KLYH and KDAN until around 06-
08z Wednesday morning. The higher elevations though look to remain
with gusts upwards of 20-30kts through the overnight period into
Wednesday afternoon.
Ceilings and vsbys look to improve back to VFR by 14-17z
afternoon as high pressure settles in.
.Extended Aviation Discussion...
High pressure brings improvement to flying conditions through the
start of the extended period as cooler and drier air settles in.
There could be late night fog at LWB/BCB and sheltered valleys
Thursday morning. The next chance of rain arrives Thursday night and
Friday but with limited impact on flight conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...ET
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/ET
Hazardous weather outlook, Sep 29, 1:57 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
257 PM EDT Tue Sep 29 2020
NCZ004>006-020-VAZ032>035-043>047-058-059-301900-
Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
257 PM EDT Tue Sep 29 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Periods of showers and thunderstorms may result in localized
flooding this afternoon and evening. A few storms may produce
locally damaging winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>003-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-301900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
257 PM EDT Tue Sep 29 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 29, 1:29 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
229 PM EDT Tue Sep 29 2020
NCZ004-VAZ017-032-033-043-291915-
Stokes-Henry-Franklin-Patrick-Floyd-
229 PM EDT Tue Sep 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTH CENTRAL STOKES...CENTRAL FLOYD...CENTRAL HENRY...PATRICK AND
FRANKLIN COUNTIES AND THE NORTHERN CITY OF MARTINSVILLE...
At 229 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Rocky Knob Recreation Area to 6 miles
south of Patrick Springs. Movement was northeast at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Martinsville...
Rocky Mount...
Stuart...
Floyd...
Boones Mill...
Ferrum...
and Spencer.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3681 8047 3723 7982 3720 7981 3713 7973
3711 7967 3680 7965 3678 7966 3648 8028
TIME...MOT...LOC 1829Z 237DEG 31KT 3680 8037 3655 8022
WPSpecial weather statement, Sep 29, 1:59 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
259 PM EDT Tue Sep 29 2020
NCZ003-004-020-291945-
Stokes-Yadkin-Surry-
259 PM EDT Tue Sep 29 2020
...A STRONG THUNDERSTORM WILL AFFECT
EASTERN SURRY...STOKES AND YADKIN COUNTIES...
At 259 PM EDT, a strong thunderstorm was located over Lone Hickory,
or 7 miles southwest of Yadkinville, moving northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Yadkinville...
Pilot Mountain...
Boonville...
and East Bend.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3606 8088 3613 8088 3655 8058 3641 8008
3626 8022 3626 8045 3624 8045 3622 8043
3621 8045 3614 8044 3612 8046 3611 8051
3608 8051 3605 8050
TIME...MOT...LOC 1859Z 212DEG 33KT 3605 8075
VFJSpecial weather statement, Sep 29, 2:26 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
326 PM EDT Tue Sep 29 2020
VAZ033-034-043-044-292000-
Henry-Franklin-Bedford-Pittsylvania-
326 PM EDT Tue Sep 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN PITTSYLVANIA...HENRY...SOUTHWESTERN BEDFORD AND FRANKLIN
COUNTIES AND THE CITY OF MARTINSVILLE...
At 326 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rocky Mount to near Horse Pasture.
Movement was northeast at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Martinsville...
Bedford...
Rocky Mount...
Chatham...
Huddleston...
Axton...
and Moneta.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3662 8005 3716 7993 3743 7938 3716 7938
3713 7940 3712 7938 3712 7940 3706 7944
3706 7941 3709 7940 3710 7938 3675 7938
3654 7985 3654 8005
TIME...MOT...LOC 1926Z 231DEG 25KT 3699 7985 3660 7992
VFJSpecial weather statement, Sep 29, 2:54 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
354 PM EDT Tue Sep 29 2020
VAZ035-045>047-292030-
Buckingham-Amherst-Campbell-Appomattox-
354 PM EDT Tue Sep 29 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN APPOMATTOX...NORTHEASTERN CAMPBELL...NORTHWESTERN
BUCKINGHAM...AND SOUTHEASTERN AMHERST COUNTIES AND THE CITY OF
LYNCHBURG...
At 354 PM EDT, a strong thunderstorm was located over Bocock, or near
Rustburg, moving northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Amherst...
Bent Creek...
Concord...
Rustburg...
Madison Heights...
and Stonewall.
LAT...LON 3724 7906 3734 7927 3739 7923 3741 7926
3745 7927 3747 7918 3749 7922 3751 7922
3768 7897 3755 7890 3754 7884 3754 7882
3756 7881 3759 7883 3760 7881 3763 7882
3764 7872 3770 7869 3761 7855
TIME...MOT...LOC 1954Z 222DEG 35KT 3736 7909
VFJSpecial weather statement, Sep 29, 3:39 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
439 PM EDT Tue Sep 29 2020
VAZ035-046-047-292115-
Buckingham-Amherst-Appomattox-
439 PM EDT Tue Sep 29 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN APPOMATTOX...NORTHWESTERN BUCKINGHAM AND SOUTHEASTERN
AMHERST COUNTIES...
At 439 PM EDT, a strong thunderstorm was located over Riverville, or
near Bent Creek, moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bent Creek...
Wingina...
Oakville...
Tower Hill...
Riverville...
and Allens Creek.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3764 7854 3741 7883 3748 7902 3763 7895
3754 7890 3755 7888 3754 7883 3757 7881
3759 7883 3760 7881 3763 7882 3764 7880
3763 7874 3764 7872 3767 7872 3768 7869
3770 7869 3768 7866 3769 7864
TIME...MOT...LOC 2039Z 218DEG 15KT 3748 7890
VFJSpecial weather statement, Sep 29, 3:49 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT Tue Sep 29 2020
NCZ006-VAZ044-058-292130-
Caswell-Halifax-Pittsylvania-
449 PM EDT Tue Sep 29 2020
...A STRONG THUNDERSTORM WILL AFFECT
EASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN HALIFAX
COUNTIES...
At 448 PM EDT, a strong thunderstorm was located over Yanceyville,
moving northeast at 20 mph.
Locations impacted include...
Yanceyville...
Providence...
Turbeville...
Milton...
Blanch...
Hamer...
and Semora.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3642 7944 3655 7933 3657 7930 3660 7931
3676 7922 3657 7893 3654 7898 3654 7914
3644 7914 3631 7934
TIME...MOT...LOC 2048Z 220DEG 16KT 3642 7934
VFJ